Alert archive / Kentucky / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 41, NWS Jackson, KY

April 28, 2002Pulaski County, Kentucky

NWS Jackson, KY issued this severe thunderstorm warning at Apr 28, 2002, 3:29 PM EDT for Pulaski County, Kentucky. It was in force for 16 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 28, 2002, 3:29 PM EDT (19:29 UTC)
Expired
Apr 28, 2002, 3:45 PM EDT
In force
16 min
Issued by
NWS Jackson, KY
Area
Counties, with a storm outline in the text

County Pulaski County, KY

The radar

The Jackson,KY radar (KJKL), 107 km from the middle of the area, began a volume at 19:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 28, 12:30 PM EDTTornado WatchSPC5 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.5 hours before the alert went out and 229 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2002-04-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 998 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2002-04-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
998 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
851 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
6.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

758 
WUUS53 KJKL 281929
SVRJKL
KYC199-281945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE JACKSON KY
328 PM EDT SUN APR 28 2002

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN PULASKI COUNTY

* UNTIL 345 PM EDT

* AT 328 PM EDT...RADAR INDICATED A SEVERE THUNDERSTORM OVER VALLEY
  OAK...OR  11 MILES SOUTHWEST OF MOUNT VERNON...MOVING EAST AT 50
  MPH.


THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND CLOUD TO
GROUND LIGHTNING.

IF YOU ARE IN OR NEAR THE PATH OF THIS STORM...MOVE TO A SUBSTANTIAL
SHELTER UNTIL THE STORM PASSES.

A TORNADO WATCH IS IN EFFECT UNTIL 5 PM EDT.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE JACKSON WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3735 8451 3717 8453 3713 8431 3725 8439

HAL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 4:05 AM EDT, 11 hours 24 minutes earlier.

Area forecast discussion, Apr 28, 4:05 AM EDT, 11 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
330 AM EDT SUN APR 28 2002

NOW FIRMLY IN WARM SECTOR.  ALL MODEL GUIDANCE SIMILAR IN KICKING
RAIN OUT TONIGHT.  WILL PUT NORTHERN COUNTIES IN FLOOD WATCH.  FFG
HAS ALREADY BEEN MET IN SEVERAL COUNTIES AND EXPECTING POSSIBLE
SEVERAL ROUNDS OF HEAVY RAIN. KEEPING WIND ADVISORY FOR HIGHER
TERRAIN.

PREVIOUS FORECAST LOOKS ON TRACK FOR MOST PART. BEEFED UP STORM
WORDING. LOWERED MAX TEMPS WITH INCREASED CLOUD COVER.  COULD SEE
SOME TROUBLE STORMS WITHIN A FEW HOURS.  ANOTHER ROUND IS QUITE
POSSIBLE THIS AFTERNOON WITH A COMBINATION OF INSTABILITY AND STRONG
WIND PROFILE COULD SPELL TROUBLE FOR US...WITH A RELATIVELY LOW
CONVECTIVE TEMP IN THE MID 70S.

GOT TO GO.

.JKL...WIND ADVISORY THROUGH SUNDAY EVENING FOR ELEVATIONS ABOVE
2000 FEET IN FAR EASTERN KENTUCKY...KYZ087-088-115-117-118-120.

HEINLEIN

In the hours before

Special weather statement, Apr 28, 9:38 AM EDT, 5 hours 51 minutes before
KYZ058>060-068-069-079-080-083>086-106>117-119-281400-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
938 AM EDT SUN APR 28 2002

...THE TORNADO WATCH FOR EASTERN KENTUCKY HAS BEEN CANCELED...

AT 930 AM THE LINE OF THUNDERSTORMS PRODUCING SEVERE WEATHER HAD
MOVED EAST OF THE TORNADO WATCH BOX AND IS NO LONGER CURRENTLY A
THREAT.

HOWEVER...MORE STRONG STORMS ARE EXPECTED TO MOVE INTO THE AREA LATER
THIS AFTERNOON.  STAY TUNED FOR ANOTHER SPECIAL WEATHER STATEMENT
COMING OUT SOON WHICH WILL EXPLAIN IN MORE DETAIL THE THREAT FOR
SEVERE WEATHER FOR LATER TODAY.

PLEASE STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION
OR RADIO STATIONS...AND THE INTERNET FOR FURTHER WEATHER UPDATES.
CHECK OUR WEB SITE AT HTTP://WWW.CRH.NOAA.GOV/JKL.

HEINLEIN
Special weather statement, Apr 28, 10:19 AM EDT, 5 hours 10 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-290000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
1019 AM EDT SUN APR 28 2002

...THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING FOR MUCH OF EASTERN KENTUCKY...

SEVERE THUNDERSTORMS WILL BE POSSIBLE ANYWHERE IN EASTERN KENTUCKY
THIS AFTERNOON AND EVENING. HOWEVER...THE GREATEST RISK WILL BE
GENERALLY NORTH OF THE DANIEL BOONE PARKWAY AND ROUTE 80.

A COLD FRONT WILL APPROACH FROM THE NORTHWEST. MOIST AND UNSTABLE
AIR WILL FUEL THUNDERSTORMS AHEAD OF THE FRONT. DAMAGING WINDS AND
LARGE HAIL WILL BE THE PRIMARY THREAT. HOWEVER...STRONG AND VEERING
WINDS ALOFT WILL ALSO BE FAVORABLE FOR THUNDERSTORMS CAPABLE OF
PRODUCING ISOLATED TORNADOES. THE MOST FAVORABLE TIME FOR SEVERE
WEATHER WILL BE MID AFTERNOON IN NORTHERN AREAS AROUND MOUNT
STERLING...FLEMINGSBURG...AND MOREHEAD. THE GREATEST THREAT WILL
TRANSITION SOUTHEAST TO AREAS NEAR THE VIRGINIA BORDER BY EARLY
THIS EVENING.

PLEASE STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR
UPDATES...INCLUDING POSSIBLE WATCHES OR WARNINGS. SKYWARN
SPOTTERS ARE REQUESTED TO KEEP UP TO DATE ON THE WEATHER SITUATION
AND REPORT ANY SEVERE WEATHER.

HAL

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 6:10 AM EDTSevere Thunderstorm WarningJKLBath50 min
Apr 28, 6:41 AM EDTSevere Thunderstorm WarningJKLRowan34 min
Apr 28, 7:18 AM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 7:29 AM EDTSevere Thunderstorm WarningJKLLaurel31 min
Apr 28, 7:38 AM EDTTornado WarningJKLLaurel52 min
Apr 28, 7:49 AM EDTTornado WarningJKLJackson41 min
Apr 28, 8:04 AM EDTSevere Thunderstorm WarningJKLClay41 min
Apr 28, 8:29 AM EDTTornado WarningJKLLeslie, Perry46 min
Apr 28, 12:32 PM EDTSevere Thunderstorm WarningJKLPowell28 min
Apr 28, 12:41 PM EDTSevere Thunderstorm WarningJKLMenifee, Wolfe34 min
Apr 28, 12:55 PM EDTSevere Thunderstorm WarningJKLMorgan30 min
Apr 28, 1:06 PM EDTTornado WarningJKLMorgan24 min
Apr 28, 1:12 PM EDTSevere Thunderstorm WarningJKLMagoffin33 min
Apr 28, 1:23 PM EDTSevere Thunderstorm WarningJKLJohnson27 min
Apr 28, 1:24 PM EDTSevere Thunderstorm WarningJKLPowell36 min
Apr 28, 1:27 PM EDTSevere Thunderstorm WarningJKLLaurel, Pulaski, Wayne48 min
Apr 28, 1:31 PM EDTSevere Thunderstorm WarningJKLRockcastle44 min
Apr 28, 1:35 PM EDTSevere Thunderstorm WarningJKLMartin35 min
Apr 28, 1:36 PM EDTSevere Thunderstorm WarningJKLWolfe39 min
Apr 28, 1:42 PM EDTTornado WarningJKLMcCreary, Pulaski33 min
Apr 28, 1:44 PM EDTTornado WarningJKLMartin41 min
Apr 28, 1:55 PM EDTSevere Thunderstorm WarningJKLMagoffin, Morgan35 min
Apr 28, 2:00 PM EDTSevere Thunderstorm WarningJKLWhitley45 min
Apr 28, 2:04 PM EDTSevere Thunderstorm WarningJKLClay, Knox56 min
Apr 28, 2:14 PM EDTSevere Thunderstorm WarningJKLJohnson31 min
Apr 28, 2:19 PM EDTSevere Thunderstorm WarningJKLBreathitt26 min
Apr 28, 2:32 PM EDTSevere Thunderstorm WarningJKLKnott, Perry28 min
Apr 28, 2:35 PM EDTSevere Thunderstorm WarningJKLBell25 min
Apr 28, 2:35 PM EDTTornado WarningJKLOwsley25 min
Apr 28, 2:47 PM EDTSevere Thunderstorm WarningJKLHarlan28 min
Apr 28, 2:58 PM EDTSevere Thunderstorm WarningJKLFloyd, Pike32 min
Apr 28, 3:03 PM EDTSevere Thunderstorm WarningJKLMartin27 min
Apr 28, 3:33 PM EDTSevere Thunderstorm WarningJKLRockcastle27 min
Apr 28, 3:39 PM EDTSevere Thunderstorm WarningJKLMcCreary36 min
Apr 28, 3:40 PM EDTSevere Thunderstorm WarningJKLLaurel30 min
Apr 28, 3:52 PM EDTSevere Thunderstorm WarningJKLLee33 min
Apr 28, 4:05 PM EDTSevere Thunderstorm WarningJKLWhitley40 min
Apr 28, 5:32 PM EDTSevere Thunderstorm WarningJKLPike18 min
Apr 28, 6:05 PM EDTFlash Flood WarningJKLMartin115 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.